Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

January 22, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at Jan 22, 2016, 10:58 PM PST for Humboldt County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2016, 10:58 PM PST (06:58 UTC)
Expired
Jan 22, 2016, 11:45 PM PST
In force
47 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 41 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 7.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS86 KEKA 230658
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
1058 PM PST FRI JAN 22 2016
 
CAZ001-003-230745-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
1058 PM PST FRI JAN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 1145 PM PST...

AT 1057 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HONEYDEW...MOVING NORTH AT 40 MPH. ADDITIONAL STORMS WILL MOVE
TOWARD SOUTHWESTERN HUMBOLDT COUNTY FROM THE COASTAL WATERS.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HONEYDEW...SHELTER COVE...PETROLIA AND ETTERSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS STORM
MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4051 12426 4022 12390 4000 12398 4000 12402
      4002 12405 4002 12407 4003 12408 4007 12408
      4010 12411 4013 12419 4016 12422 4022 12431
TIME...MOT...LOC 0657Z 186DEG 33KT 4025 12419 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:46 PM PST, 7 hours 12 minutes earlier.

Area forecast discussion, Jan 22, 3:46 PM PST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
346 PM PST FRI JAN 22 2016

.SYNOPSIS...RAIN WILL SPREAD INLAND LATE THIS AFTERNOON INTO THIS
EVENING AS ANOTHER LOW PRESSURE SYSTEM IMPACTS NORTHWEST
CALIFORNIA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG
THE COAST AND SHOWERS WILL LINGER THROUGH SATURDAY.

&&

.DISCUSSION...A SURFACE LOW OFFSHORE HAS LIKELY REACHED ITS
DEEPEST POINT AND WILL FILL AS IT APPROACHES THE COAST THIS
EVENING. WINDS ARE INCREASING AGAIN OVER THE AREA IN RESPONSE TO
THIS LOW. EXPECT WINDS TO APPROACH WIND ADVISORY CRITERIA THIS
EVENING...BUT HIGH UNCERTAINTY REMAINS DUE TO THE FACT THAT THE
PRESSURE GRADIENT CHANGE MAY LEVEL OFF. THE EVENING SHIFT WILL
MONITOR WINDS FOR A POSSIBLE SHORT FUSE ADVISORY.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES ARE LIKELY ACROSS THE AREA
WITH THIS SYSTEM WITH LOCALLY HIGHER AMOUNTS. RAIN AMOUNTS WILL
BE THE LOWEST IN THE RAIN SHADOW AREAS AROUND HUMBOLDT BAY AND
HIGHEST IN THE KING RANGE OF SW HUMBOLDT COUNTY ALONG WITH OTHER
S-W FACING INLAND RIDGES. AREA RIVERS ARE FORECAST TO REMAIN BELOW
MONITOR STAGE. SNOW LEVELS ARE FORECAST TO DROP TO AROUND 4500 FT
TONIGHT. SNOW TOTALS OF 4 TO 8 INCHES ARE POSSIBLE TONIGHT AND
SATURDAY ABOVE 4500 FT WITH LOCALLY HIGHER AMOUNTS.

PRECIPITATION IS PROGGED TO DECREASE LATE SATURDAY AND ON SUNDAY
AS A RIDGE DEVELOPS ALONG THE PACIFIC COAST. HOWEVER...A FEW WEAK
SYSTEMS WILL DIVE SE TOWARD THE N REDWOOD COAST BEFORE
DISSIPATING. A LITTLE BIT OF LIGHT RAIN IS POSSIBLE ACROSS MAINLY
DEL NORTE COUNTY ON SUNDAY...WITH A REPEAT ON TUESDAY. THE NEXT
SIGNIFICANT RAINS ARE EXPECTED ON THURSDAY INTO FRIDAY. THE BULK
OF THIS RAIN APPEARS TO BE FOCUSED N OF CAPE MENDOCINO...BUT THE
TIMING AND AREAL EXTENT ARE UNCERTAIN THIS FAR OUT.

TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD. SNOW LEVELS ARE FORECAST TO DROP AGAIN LATE
FRI AND EARLY SAT. /SEC

&&

.AVIATION...VFR CONDITIONS AND LIGHT TO MODERATE WINDS WILL
CONTINUE AT KCEC AND KACV THROUGH THIS AFTERNOON. MVFR TO VFR
CONDITIONS WILL CONTINUE AT KUKI THIS AFTERNOON. THE LOWER
CONDITIONS AT KUKI ARE DUE TO REDUCED CEILINGS. SHOWERS WILL MOVE
ACROSS THE AREA THIS EVENING AND OVERNIGHT AS A COLD FRONT
APPROACHES AND MOVES THROUGH THE REGION. THE SHOWERS WILL REDUCE
CEILINGS AND VISIBILITIES TO MVFR AND TEMPORARY IFR CONDITIONS AT
KCEC, KACV AND KUKI THIS EVENING AND OVERNIGHT. THE WINDS WILL
BECOME MODERATE AND GUSTY LATE THIS AFTERNOON AND TONIGHT AS THE
COLD FRONT MOVES THROUGH THE AREA.

&&

.MARINE...A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND
SATURDAY. THE WINDS AND SEAS WILL INCREASE TONIGHT AND SATURDAY AS
THE FRONT APPROACHES AND MOVES THROUGH THE AREA. ELEVATED WINDS
AND SEAS WILL PERSIST THROUGH SATURDAY. THE HIGHEST WINDS AND SEAS
WILL BE ACROSS THE OUTER WATERS. A HIGH PRESSURE RIDGE WILL BUILD
ACROSS THE AREA SUNDAY AND WINDS WILL DIMINISH. LIGHT TO MODERATE
WINDS WILL PREVAIL ACROSS THE WATERS NEXT WEEK. A WESTERLY SWELL
WILL PROPAGATE ACROSS THE WATERS EARLY NEXT WEEK RESULTING IN
BUILDING SEAS MONDAY THROUGH WEDNESDAY. SMALL CRAFT ADVISORIES
WILL CONTINUE IN EFFECT ACROSS THE NEAR SHORE WATERS THROUGH
SATURDAY EVENING DUE TO ELEVATED WINDS AND/OR SEAS. GALE WARNINGS
WILL BE IN EFFECT ACROSS THE OUTER WATERS THIS AFTERNOON THROUGH
SATURDAY MORNING DUE TO INCREASING WINDS. SMALL CRAFT ADVISORIES
ARE LIKELY ACROSS THE OUTER WATERS SATURDAY AFTERNOON AND SATURDAY
NIGHT DUE TO ELEVATED SEAS.

.COASTAL/SURF ZONE...ASTRONOMICAL HIGH TIDES WILL BE ON THE WAY
BACK DOWN SATURDAY. HOWEVER...TIDAL ANOMALIES ARE EXPECTED TO
INCREASE ONCE AGAIN TONIGHT AND EARLY SATURDAY WITH WEST SWELL
AND SUSTAINED SOUTHERLY WINDS. THUS ANOTHER COASTAL FLOOD ADVISORY
MAY BE NEEDED FOR COASTAL AREAS AROUND THE MORNING HIGH TIDE.
MINOR FLOODING IN KING SALMON...THE ARCATA BOTTOMS AND OTHER LOW
LYING AREAS WILL BE POSSIBLE. ASTRONOMICAL HIGH TIDES WILL
CONTINUE TO TREND DOWNWARD OVER THE WEEKEND.

NORTH SPIT MORNING HIGH TIDE PREDICTIONS:

SATURDAY: 7.91 FT AT 10:43 AM
SUNDAY: 7.72 FT AT 11:27 AM

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 PM SAT FOR PZZ450-455.
     GALE WARNING UNTIL 3 AM SAT FOR PZZ470.
     GALE WARNING UNTIL 9 AM SAT FOR PZZ475.

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 22, 4:52 PM PST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
452 PM PST FRI JAN 22 2016

CAZ001-240100-
REDWOOD COAST-
452 PM PST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-240100-
NORTH COAST INTERIOR-
452 PM PST FRI JAN 22 2016

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-076-240100-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
452 PM PST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-240100-
MENDOCINO COAST-
452 PM PST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 22, 10:32 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
1032 PM PST FRI JAN 22 2016

CAZ001-003-230700-
REDWOOD COAST-NORTH COAST INTERIOR-
1032 PM PST FRI JAN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUMBOLDT COUNTY...

AT 1030 PM PST...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
PETROLIA...OR 17 MILES WEST OF HONEYDEW...MOVING NORTH AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHELTER COVE...PETROLIA AND CAPETOWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. WATERSPOUTS
REACHING THE COAST ARE POSSIBLE...SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

LAT...LON 4053 12437 4001 12400 4002 12407 4007 12408
      4010 12411 4013 12419 4016 12422 4026 12436
      4032 12435 4039 12437 4044 12441
TIME...MOT...LOC 0630Z 196DEG 46KT 4032 12443

JT/RA
Special weather statement, Jan 22, 10:58 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
1058 PM PST FRI JAN 22 2016

CAZ001-003-230745-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
1058 PM PST FRI JAN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 1145 PM PST...

AT 1057 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HONEYDEW...MOVING NORTH AT 40 MPH. ADDITIONAL STORMS WILL MOVE
TOWARD SOUTHWESTERN HUMBOLDT COUNTY FROM THE COASTAL WATERS.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HONEYDEW...SHELTER COVE...PETROLIA AND ETTERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. THIS STORM
MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4051 12426 4022 12390 4000 12398 4000 12402
      4002 12405 4002 12407 4003 12408 4007 12408
      4010 12411 4013 12419 4016 12422 4022 12431
TIME...MOT...LOC 0657Z 186DEG 33KT 4025 12419

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:50 PM PSTWind AdvisoryEKA8 hr
Jan 22, 10:13 PM PSTSpecial Marine WarningEKA32 min
Jan 22, 10:32 PM PSTSpecial Weather StatementEKAHumboldt28 min
Jan 22, 11:35 PM PSTSpecial Weather StatementEKA25 min
Jan 23, 2:54 AM PSTSmall Craft AdvisoryEKA30 hr
Jan 23, 4:34 AM PSTCoastal Flood AdvisoryEKA8 hr
Jan 23, 8:45 AM PSTHazardous Seas WarningEKA6 hr
Jan 23, 2:53 PM PSTSmall Craft AdvisoryEKA18 hr

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.